South Carolina, 2021Flash Flooding in South Carolina, August 3, 2021
August 3, 2021 · NWS ILM · 3 events in 2 counties and zones
Flash flooding occurred as a stalled front and weak low pressure interacted in a tropical air-mass to generate showers and thunderstorms with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding occurred as a stalled front and weak low pressure interacted in a tropical air-mass to generate showers and thunderstorms with heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 11:36 AM EST, 54 minutes earlier.
Area forecast discussion, Aug 3, 11:36 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1236 PM EDT Tue Aug 3 2021
.SYNOPSIS...
A stalled front near the coast will be the focus of several rounds
of showers and thunderstorms today through end of the week. Heaviest
rainfall expected across coastal counties, with localized flooding
potential particularly through tonight. Well below normal daytime
temps mid week will slowly increase into the weekend.
&&
.UPDATE...
No changes coming down the track in the morning forecast update.
Flash Flood Watch for areas east of I-95 will officially go into
effect at noon EDT today, valid through midnight EDT tonight.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A Flash Flood Watch has been issued for the eastern portion of
our forecast area, east of I-95 to the coast where periods of
torrential rain in showers and thunderstorms will occur.
A wave of low pressure will move up along a stalled front over the
Carolina coast today, producing widespread showers and
thunderstorms. The front is stalled right along the coast with
northerly flow across most, if not all of the land areas
reaching into a portion of the coastal waters mainly north of
Cape Fear and southerly winds to the east and south of front.
This front will remain the focal point for convection in a very
moist air mass. Pcp water values will be up over 2.5 inches this
evening as a shortwave moves around an anomalously digging
upper trough to our west for this time of year, providing
enhanced forcing. This will produce a wave of low pressure
moving up along this front this evening sharpening the northerly
flow inland and southerly flow over much of the waters. Overall
expect enhanced lift along the front as shortwave moves north
across the Carolinas later today, with more in the way of
stratus and lighter pcp farther inland. Expect periods of
torrential rain through this afternoon into this evening with 2
to 4 inches of rainfall fairly widespread east of I-95 with
locally higher amounts. WPC has coastal Carolinas outlined in a
moderate threat level for excessive rainfall. Clouds and pcp and
hybrid summertime wedge- like environment will keep temps well
below normal for early Aug with highs near 80 and many places
inland remaining in the 70s.
Deep mid to upper trough to the west will keep stalled front
near or just off the coast through Wed. The latest model runs
show the boundary holding a little farther east, possibly
keeping best rain chances over the water and just along the
coast through Wed with cloudy and cooler weather continuing.
Temps will remain a good 5 to 10 degrees below normal.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Pesky stalled surface front is expected to continue hugging the
coastline through Thursday night. In the upper levels, a shortwave
will move across the area Wednesday night into Thursday as main
trough lifts to the north late Thursday. Most of the global models
have pushed the majority of the rainfall Wednesday night through
Thursday offshore along the stalled front. Have trimmed pops for
inland areas a bit for the time period, while keep likely pops for
the Cape Fear region with 1-2" QPF. Dry air moves in in the mid
levels late Thursday as brief ridging develops, which could limit
rain chances Thursday night or at least keep showers capped. High
temps well below normal Thursday in the low 80s due to clouds and
rain, with min temps in the upper 60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As the mid week trough over eastern US lifts to the north, a second
trough will dig down into Mississippi Valley on Friday. At the
surface, the stalled front offshore looks to wash out on Friday,
with predominantly southwest flow developing at the low levels
through the weekend around offshore Bermuda high. Several upper
level impulses move across the area between incoming trough and
offshore ridge late Friday through Saturday, leading to increased
deep moisture from the southwest and continued rain chances through
early weekend.
Rain chances finally decrease area wide Sunday and Monday as an
upper ridge develops and precipitable water values decrease. Still
have diurnal rain chances forecasted for scattered afternoon storms
for typical summer weather due to lack of strong subsidence to
hinder precip. Below normal temps Friday and Saturday increase to
near normal for Sunday and Monday with high temps around 90 and heat
indices returning to near triple digits under partly cloudy
skies.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Heavy precip will shift to the coast over the next couple of
hours. A rumble is possible with visibilities frequently under
3sm. ILM stands the best chance for heavy precip through around
06Z tonight. Things look to dry out a bit on Wednesday, however
still expect a heavy downpour or two.
Extended Outlook...Waves of low pressure will develop along this
nearly stationary front draped across the eastern Carolinas
this week, resulting in periodic MVFR/IFR from shwrs/tstms.
Early morning shallow fog may also reduce vsbys each morning
this week.
&&
.MARINE...
Through Wednesday:
Winds will be out of the N-NW behind the front and S to SW ahead
of the front. As front wavers in the vicinity, winds will be a
lighter and bit more variable, especially closer to the
coast.Overall, expect a S-SW flow to remain over most of the
waters farther offshore. Seas will will increase through the
aftn into tonight increasing and persistent southerly push. Seas
will generally be in the 3 to 5 ft range, may reach briefly into
SCA thresholds tonight into early Wed in the outer waters.
Showers and storms become more widespread later today into
tonight, where periods of heavy rainfall may cause low
visibility. Cloud to sea lightning likely.
Wednesday Night through Saturday...Surface front remains stalled
offshore, or near the coast, Wednesday night through Thursday night,
leading to generally southwest winds 10-15 kts over coastal waters
with more varied directions closed to coastline depending on front
location. Seas 3-5 ft Wednesday night weaken some to 3-4 ft
Thursday. Front washed out on Friday, with widespread south-
southwest 10-15 kt flow developing around Bermuda high pressure.
Seas around 3 ft Friday and Saturday, with 4 footers possible for
outer coastal waters. Thunderstorms possible on and off throughout
forecast period across coastal waters.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch until midnight EDT tonight for SCZ039-
054>056-058-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ096-099-
105>110.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...RGZ
SHORT TERM...III/VAO
LONG TERM...III/VAO
AVIATION...43
MARINE...RGZ/VAOHazardous weather outlook, Aug 3, 2:49 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
349 AM EDT Tue Aug 3 2021
NCZ087-SCZ017-023-024-032-033-040800-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-
349 AM EDT Tue Aug 3 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Periods of heavy rainfall are likely mainly east of I-95, with
localized flooding possible, especially in low-lying and poor
drainage areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ096-099-105-107-109-SCZ039-054>056-058-059-040800-
Bladen-Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
349 AM EDT Tue Aug 3 2021
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
AMZ250-252-254-256-040800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
349 AM EDT Tue Aug 3 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm activity and coverage will be more widespread through
much of the week as a front stalls near the coast. Expect reduced
visibility to or below 1 nm in heavy rain producing thunderstorms, as
well as frequent cloud to sea lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-040800-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
349 AM EDT Tue Aug 3 2021
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Flash Flood, Horry
- When
- August 3, 12:30 PM EST to 2:00 PM EST
- Where
- Horry County, 0.46 mi SSE of Myrtle Beach to 0.44 mi SSE of Myrtle Beach
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.693, -78.878
Flash flooding was observed at the intersection of Kings Hwy at 10th Street. The road was impassable at this location due to deep water.
Flash Flood, Horry
- When
- August 3, 12:39 PM EST to 1:45 PM EST
- Where
- Horry County, 0.82 mi N of Ocean Forest to 0.8 mi N of Ocean Forest
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.742, -78.830
Flash flooding led to a car stalling in 2 feet of water at 67th St. and Ballyhoo Drive.
Flash Flood, Marion
- When
- August 3, 12:50 PM EST to 2:00 PM EST
- Where
- Marion County, Marion to 0.34 mi E of Marion
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.180, -79.400
Flash flooding reported with numerous streets flooded across town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 3 to 4, 20212 deaths · 6 events
- Rip Current in Puerto Rico, August 3, 20211 death · 1 event
- Flash Flooding and Flooding in Florida, August 3 to 23, 2021$15 million · 5 events
- Flash Flood and Debris Flows in Colorado, August 3, 2021$115,000 · 3 events
- Flood and Damaging Winds in West Virginia, August 3, 2021$28,000 · 50 kt wind · 10 events
- Flash Flooding in Colorado, August 3, 2021$25,000 · 2 events
- Excessive Heat in California, August 3 to 5, 202110 events
- Excessive Heat and Heat in California, August 3 to 4, 202110 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 3, 202150 kt wind · 7 events
- Excessive Heat in California, August 3 to 5, 20216 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 3, 20215 events
- Excessive Heat in Nevada, August 3 to 5, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974759, 974762, 974764.